Pennsylvania, 2005

Winter Storm in Pennsylvania, February 21, 2005

February 21, 2005 · NWS CTP · 8 events in 8 counties and zones

8 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 20, 9:41 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Feb 20, 9:41 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
941 PM EST SUN FEB 20 2005

.SHORT TERM (REST OF TONIGHT)...

BIG REVISIONS FOR THE EVENING UPDATE...WITH THE SOUTHERN HALF OF
MY CWA COMING DOWN TO AN ADVISORY. WE HAVENT GOTTEN THE SNOW
RATES AND THE PRECIP IS SCREAMING OUT OF THE WESTERN PART OF THE
STATE. COUPLED WITH SOME SLEET AND FREEZING RAIN ALREADY MIXED IN
AT TIMES...AND WE HAVE AT BEST AN INCH OR 2 OUT THE WINDOW...WITH
THE WARM AIR EXPECTED TO CONTINUE MAKING INROADS...I DOWNGRADED
NUMBERS TO ADVISORY CATEGORY...KEEPING WARNING NUMBERS UP NORTH.

OVERALL WAVE IS BARELY A RIPPLE ABOVE ABOUT 700 MB...AND IT IS
ZIPPING ALONG. BEING TOTALLY LOW LEVEL DRIVEN...ONCE THE STRONG
WARM ADVECTION CEASES THE STORM WILL WIND DOWN IN A WHIMPER. I
EXPECT THE HEAVIEST AND STEADIEST PRECIP TO BE OVER IN MOST AREAS
BY AROUND MIDNIGHT LEAVING JUST SPOTTY LIGHT PRECIP FOR THE LAST
HALF OF THE NIGHT. WITH SFC TEMPS NOT
EXPECTED TO REBOUND MUCH...SPOTTY LIGHT ZR/ZL WILL PROBABLY BE THE
PTYPE OF CHOICE...WITH LIGHT ICING POSSIBLE ON TOP OF THE SNOW.

LA CORTE

&&

.PREVIOUS DISCUSSION...
(ISSUED 247 PM EST SUN FEB 20 2005)

SHORT TERM (TONIGHT THROUGH MONDAY)...
A MODERATELY HEAVY SNOW EVENT IS SHAPING UP FOR MOST OF THE REGION
(POSSIBLY THE MOST SNOW FROM A SINGLE STORM THIS SEASON IN SOME
PARTS OF THE CENTRAL MTNS AND SUSQ VALLEY) TONIGHT AS A SEVERAL HOUR
PERIOD OF STRONG WARM ADVECTION OCCURS ABOVE THE RELATIVELY DRY/COLD
NEAR SFC AIR. SNOW CONFIGURATION ON RADAR MOSAIC THIS AFTERNOON HAS
AGREED VERY WELL WITH THE DEG OF ISENT LIFT ALONG THE NAMS 280-285K
SFCS...WITH THE BEST ASCENT STAYING NORTH OF THE PENN TURNPIKE
THROUGH THE EARLY EVENING HOURS.

SNOW ACCUMULATIONS FOR THE UPCOMING 12-16 HOURS ARE QUITE CONSISTENT
WITH THE EARLIER ZONE TEXT AND GRIDDED FIELDS (GENERALLY 4 TO 7
INCHES...WITH THE MOST ACROSS THE MTNS JUST NORTH OF INTERSTATE
80...WHERE A FEW 8 INCH AMOUNTS ARE POSSIBLE). I DID TRIM SNOW
AMOUNTS DOWN A BIT ACROSS THE EXTREME SCENT ZONES WHERE DYNAMICS
(AND LOW TO MID LEVEL THERMAL PROFILE) WILL BE LESS FAVORABLE FOR
HEAVY SNOW ACCUMULATION.

DECIDED TO STAY WITH THE WINTER STORM WARNING ACROSS THE EXTREME
SOUTH AND LAUREL HIGHLANDS WHERE THERE IS A FAIR AMOUNT OF
UNCERTAINTY REGARDING THE EXACT AMOUNT OF SLEET AND FZRA LATER
TONIGHT THROUGH THE MID MORNING MONDAY...WHICH COULD BE AROUND ONE
QUARTER OF AN INCH ACROSS THE LAUREL HIGHLANDS WHERE THE QUICKEST
CHANGEOVER TO SLEET THEN FZRA WILL OCCUR.

ITS NOT INCONCEIVABLE THAT THE VALLEYS NEAR THE MARYLAND BORDER
COULD END UP WITH JUST 2-3 INCHES AND A LIGHT COATING OF SLEET OR
FREEZING RAIN PER SREF MEMBERS CLUSTERING CLOSER TO THE RSMS MORE
NRN SOLUTIONS FOR THE AREA OF STEADIER/HEAVIER SNOW.

FOLLOWED THE COLDER NAM LLVL THERMAL STRUCTURE FOR MONDAY WHICH LED
TO A MUCH FLATTER DIURNAL TEMP CURVE FOR THE AREA EAST OF THE
ALLEGHENY PLATEAU. LIGHT FREEZING RAIN (WITH EVEN SOME LIGHT SLEET
AND SNOW) COULD HANG ON FOR MUCH OF THE MORNING ACROSS THE CENTRAL
AND NE ZONES...AS THE STRONG SW/NE LLVL PRESSURE GRADIENT ACROSS NEW
ENGLAND WITH RIDGING INTO PENN MAINTAINS SHALLOW COLD AIR DAMMING.

A MILDER AIR STREAMS IN ALOFT ACROSS THE WRN MTNS AND WORKS ITS WAY
DOWN TWD THE SFC...EXPECT VERY LOW STRATUS DECK WITH DENSE FOG
SHROUDING THE RIDGES.

LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
JUST A CHANCE OF A LINGERING RAIN/SNOW SHOWER EAST MON EVEN...WITH
STORM SYSTEM MOVING OUT TO SEA. ZONAL FLOW ALOFT SHOULD RESULT IN
SEASONAL TEMPS AND DRY CONDS ON TUE. A WEAK CLIPPER WILL MOVE ACROSS
THE AREA TUE NIGHT...GIVING A LIGHT QPF EVENT TO THE AREA. BEST
CHANCE FOR ANY ACCUMULATING SNOW WILL BE ACROSS HIGHER TERRAIN OF NW
MTS/LAURELS. GFS A BIT FASTER WITH ONSET THAN NAM...BUT WILL USE A
COMPROMISE AND NOT GET TOO SPECIFIC WITH TIMING SINCE EVENT IS MORE
THAN TWO DAYS AWAY. ANOTHER FAIR WEATHER DAY FOR WED...WITH JUST A
FEW FLURRIES ACROSS THE NORTHERN TIER AS NW FLOW DEVELOPS. AIR WILL
NOT BE TERRIBLY COLD...SO ORGANIZED LAKE EFFECT IS NOT ANTICIPATED.

REST OF THE PERIOD FEATURES NW FLOW ALOFT WITH SLIGHTLY BELOW
AVERAGE TEMPS. NO MAJOR STORMS ON THE HORIZON...BUT A CLIPPER MAY
AFFECT THE AREA EARLY IN THE WEEKEND. IMPOSSIBLE TO TIME EXACT 12 HR
WINDOWS FOR PRECIP THIS FAR OUT...SO WILL MENTION A CHANCE OF SNOW
ACROSS MORE FAVORABLE NW MTS/LAURELS FRI AND SAT AND LEAVE OUT ANY
APPRECIABLE CHANCE ELSEWHERE.

AVIATION...
LOOK FOR STEADY DETERIORATION OF CIGS AND VSBYS THROUGH EARLY THIS
EVENING AS A LARGE AREA OF SNOW OVERSPREADS THE REGION FROM WEST TO
EAST. IFR VSBYS IN SNOW OF VARYING INTENSITY (CHANGING TO SLEET THEN
FREEZING RAIN VERY LATE AT NIGHT ACROSS THE WESTERN MTNS) WITH IFR
TO MVFR CLOUDS MUCH OF SUNDAY NIGHT.

AS MILDER AIR ALOFT OVERSPREADS THE NEAR SFC SUB-FREEZING LAYER
AREAS OF FOG WILL FORM ACROSS THE WESTERN/NW MTNS LATE TONIGHT WITH
LIFR CIGS AND VSBYS. IFR/LIFR CIGS AND VSBYS WILL CONTINUE THROUGH
THE EARLY AFTERNOON HOURS MONDAY ACROSS THE HIGHER TERRAIN (WITH IFR
CIGS AND IFR TO MVFR VSBYS ACROSS THE VALLEYS) IN LIGHT FZRA/PL
CHANGING TO -FZDZ OR DZ.

LOW LEVEL WIND SHEAR WILL DEVELOP THIS EVENING THROUGH EARLY MONDAY
MORNING AS A 50 KT SOUTH TO SOUTHWEST 850 MB JET SHIFTS NE ACROSS
THE CENTRAL AND NW MTNS OF PENNSYLVANIA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FOR NORTHERN AND NORTHEASTERN PART OF
THE REGION. WINTER WEATHER ADVISORY SOUTH OF INTERSTATE 80.

&&
Hazardous weather outlook, Feb 20, 4:43 AM EST, 19 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
443 AM EST SUN FEB 20 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-201100-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
443 AM EST SUN FEB 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

WINTER STORM WARNINGS ARE IN EFFECT FOR ALL OF CENTRAL PENNSYLVANIA
BEGINNING THIS AFTERNOON AND CONTINUING THROUGH 800 AM MONDAY. 4 TO 8
INCHES OF SNOW ARE EXPECTED IN MOST AREAS BY MONDAY MORNING. SLEET
AND FREEZING RAIN WILL MIX WITH THE SNOW...ESPECIALLY SOUTH OF
INTERSTATE 80. PRECIPITATION WILL CHANGE TO SCATTERED SHOWERS AND
PATCHY DRIZZLE BY MIDDAY MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, McKean

When
February 21, 12:00 AM EST to 10:00 AM EST
Where
McKean forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

A low pressure system over the midwest moved east into northwest Pennsylvania late Sunday evening on February 20th, before redeveloping along the New Jersey Coast on Monday, February 21st. This spread a swath of moderate snow across central Pennsylvania late Sunday afternoon, before mixing with sleet and freezing rain during Sunday evening. The precipitation then changed to plain rain by Monday morning.Snowfall totals from this storm generally ranged from 2 to 5 inches for areas south of Interstate 80, with amounts of 5 to 7 inches north of the interstate. In addition, a light accretion of glaze from freezing rain occurred in many areas, leading to hazardous travel conditions from Sunday night into early Monday morning.

Winter Storm, Cameron

When
February 21, 12:00 AM EST to 10:00 AM EST
Where
Cameron forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

Winter Storm, Elk

When
February 21, 12:00 AM EST to 10:00 AM EST
Where
Elk forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.425, -78.649 (the zone’s center; the record gives no point)

Winter Storm, Northern Clinton

When
February 21, 12:00 AM EST to 10:00 AM EST
Where
Northern Clinton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Winter Storm, Northern Lycoming

When
February 21, 12:00 AM EST to 10:00 AM EST
Where
Northern Lycoming forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Winter Storm, Potter

When
February 21, 12:00 AM EST to 10:00 AM EST
Where
Potter forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Winter Storm, Sullivan

When
February 21, 12:00 AM EST to 10:00 AM EST
Where
Sullivan forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Winter Storm, Tioga

When
February 21, 12:00 AM EST to 10:00 AM EST
Where
Tioga forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441429, 5441430, 5441431, 5441432, 5441433, 5441434, 5441435, 5441436.